Virginia, 2011

Winter Weather in Virginia, January 26 to 27, 2011

January 26 to 27, 2011 · NWS AKQ · 19 events in 19 counties and zones

Low pressure moving through the Mid Atlantic region produced between one half inch and three inches of snow across portions of central and eastern Virginia from Wednesday afternoon into Wednesday night, January 26th.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Low pressure moving through the Mid Atlantic region produced between one half inch and three inches of snow across portions of central and eastern Virginia from Wednesday afternoon into Wednesday night, January 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 26, 2:58 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 26, 2:58 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
258 PM EST WED JAN 26 2011

.SYNOPSIS...
LOW PRESSURE ALONG THE MID ATLANTIC COAST THIS EVENING...TRACKS
NORTHEAST OVERNIGHT...AND PASSES SOUTHEAST OF CAPE COD EARLY
THURSDAY MORNING. WEAK HIGH PRESSURE BUILDS OVER THE AREA ON
THURSDAY. A QUICK MOVING LOW PRESSURE SYSTEM PASSES BY NORTH OF
THE REGION FRIDAY...PUSHING A COLD FRONT OFF THE COAST BY FRIDAY
EVENING.

&&

.NEAR TERM /THROUGH TONIGHT/...
QUITE THE WILD WX AFTN ACRS THE RGN. AREA OF TSRAS W/ ISLTD SMALL
HAIL REPORTS HAS PASSES THROUGH CNTRL/SRN PORTIONS OF FA...AND IS
XPCTD TO EXIT NE QTR ERY THIS EVE. MNWHL...VIGOROUS UPR LVL LO
EXITING SW VA/NW NC RIGHT NOW...POISED TO TRACK ENE THROUGH SRN VA
THIS EVE. MAX UVM WL BE ACRS NRN TIER OF FA AS IT DOES SO.
TRANSITION TO SN ALREADY TAKING PLC IN WRN VA...AND XPCTG THAT TO
TRANSLATE EWD THIS EVE AS A RESULT OF DP LYRD COOLING FM PASSAGE
OF UPR LVL LO. STILL THE TRICKY PARTS OF FCST/ASSOCD IMPACTS ARE TIED
TO...LENGTH OF SNFL...ITS INTENSITY AND HOW QUICKLY TEMPS FALL
TO/JUST BLO FRZG. WSW RMNS IN PLC AS IS. DID TRIM XTRM SRN PORTION
OF THAT AREA'S ACCUMS AS HIEST QPF SHIFTS N THIS EVE. HIEST SN
ACCUMS FCST TO BE FM LOUISA THROUGH CAROLINA CTYS IN VA...TO
DORCHESTER CTY IN LWR SE MD. ONLY A SLUSHY COATING THE FARTHER S
ONCE GOES INTO CNTRL/SRN VA.

SN TAPERS TO SNSH BY MDNGT INVOF I95 CORRIDOR...THEN TO THE CST BY
LT TNGT. THE OTR ISSUE WOULD BE ANY ICY CONDS (ON ROADS/BRIDGES)
AFT PCPN ENDS (AND PAVEMENT PTNTLLY RMNS WET). LO TEMPS LT TNGT FM
THE M/U20S TO L30S.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
THU WL BE DRY/SEASONABLY CHILLY AND P/MSNY. A CPL OF QUICK MVG
CLIPPER SYSS MV THROUGH THE RGN FM FRI THROUGH SAT. CANNOT RULE OUT
ISLTD SN/RASH ON FRI (ESP NRN TIER CTYS IN FA)...AND WL HV THAT DAY
AVG OUT MCLDY MOST PLCS. SAT XPCTD TO BE DRY AND PSNY.

HI TEMPS THU FM THE U30S N TO M40S S. LO TEMPS THU NGT LRGLY IN
THE L/M20S AWAY FM THE BAY/OCN...WHR RDGS XPCTD TO BOTTOM OUT IN
THE U20S TO ARND 30F. HI TEMPS FRI FM THE L40S N TO ARND 50F S. HI
TEMPS SAT IN THE 40S N...TO THE M50S S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
FAST-MOVING CLIPPER SYSTEM CLIPS NRN MID ATLC/SRN NEW ENGLAND ON
SAT...RESULTING IN A DRY COLD FRONTAL PASSAGE OVER OUR AREA WITH
DEEP WRLY (DOWNSLOPE) FLOW AND THE UPPER LEVEL JET AXIS AND
ATTENDANT SHORTWAVE ENERGY PASSING TO OUR N. S OF THE LOW TRACK...
TEMPS SHOULD CLIMB BACK TO NEAR SEASONAL NORMS (MID 40S LWR ERN
SHORE...50-55 INLAND FROM NE TO SW ELSEWHERE)

SUN-TUE...MAINTAINED DRY WX THROUGH THIS PERIOD...HWVR THE LATEST
OPERATIONAL GFS/ECMWF CONTINUE TO SHOW DIFFERENCES WITH THE LLVL
THERML STRUCTURE N-S THROUGH THE MID ATLC REGION. STRONG ZONAL
FLOW ALOFT CONTINUES...WHICH LENDS SUPPORT TO A FAIRLY SIZABLE
LLVL TEMP GRDIENT N-S. 12Z ECMWF HAS COME IN LINE WITH THE GFS IN
TERMS OF THE COOLER LLVL TEMPS (LWR THICKNESSES) ON SUN...THOUGH
STILL REMAINS NOTICABLY WARMER THAN THE GFS MON AND TUE. FOR NOW...
HAVE FCST HIGHS RANGING FROM AROUND 40 OVER THE LWR MD ERN SHORE
TO LOW-MID 50S FAR S ON SUN AND TUE...WITH 35-40 FAR N TO NEAR 50
FAR S ON MON.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A BAND OF THUNDERSTORMS WILL MOVE THROUGH THE AREA BRINGING BRIEF
HEAVY RAIN AND SMALL HAIL/GRAUPEL. AN UPPER LEVEL SYSTEM APPROACHING
THE FA WILL PRODUCE RA. IFR/LIFR CEILINGS AND VIS WILL CONTINUE TO
PERSIST THROUGH 00Z THU BEFORE THE RA SWITCHES OVER TO SN. THIS
TRANSITION WILL TAKE PLACE AT KRIC FIRST AND SPREAD NE. SN WILL
END BEFORE 04Z THU...WHILE LOW CLOUDS STICK AROUND UNTIL 10Z. VFR
CONDITIONS WILL PREVAIL AFTER CLEARING TAKES PLACE THU MORNING.

THE NAM MODEL SHOWS HIGH PRESSURE TRYING TO PUSH ITS WAY E...WHILE A
COUPLE WEAK SYSTEMS PUSH INTO THE FA THROUGH SUN.

&&

.MARINE...
BASED ON SFC OBS AND TRENDS...HAVE ADJUSTED TIMING OF HEADLINES
SOMEWHAT...RAISING GALE WRNGS THIS ISSUANCE FOR CSTL WATERS N OF
CAPE CHARLES LGT AS THIS REGION WILL SEE A PROLONGED PERIOD OF NE
FLOW TODAY AS THE INTENSIFYING SFC LOW TRACKS NNE FROM SE NC (WHILE
SFC HIGH PRESSURE REMAINS IN A FAVORABLE POSITION ALONG/OFF THE NEW
ENGLAND COAST). FARTHER SOUTH...MORE UNCERTAINTY AS THE GRADIENT
(AND WIND SPEEDS) WILL LIKELY WEAKEN LATER TODAY AS THE SFC LOW
ITSELF PASSES CLOSE TO THE AREA. THIS RELATIVE "LULL" WILL
EVENTUALLY TRAVEL FARTHER TO THE NORTH AND SHOULD AFFECT ALL WATERS
BY LATE AFTN/ERLY EVENG. WILL ACCOUNT FOR THIS IN THE FCST...BUT
WILL KEEP THE GALES IN EFFECT FOR NRN CSTL WATERS AS THE WINDS THEN
INCREASE WITH COLD SURGE LATER IN THE EVENG. SOME GDNC SUGGESTS
WINDS MAY NOT REACH GALE FORCE FARTHER SOUTH...BUT DECIDED TO LEAVE
THE OTHER GALE HEADLINE (FOR SRN VA/NC CSTL WATERS) INTACT...AFTER
10PM TONIGHT. STRONG SCA ELSEWHERE...ALTHOUGH THERE MAY BE ABOUT A
2-3 HR PERIOD OF MARGINAL GALE FORCE GUSTS OVER THE BAY.

SEAS TO PEAK BTWN 8-10 FT OVER THE NRN CSTL WATERS THIS AFTN/ERLY
EVENG...5-8 FT FARTHER SOUTH...AND 4-5 FT IN THE BAY. MORE OF AN
OFFSHORE NNW TO NW SURGE TONIGHT/ERLY THU...WITH SEAS DROPPING OFF
TO < 8 FT ALL AREAS AFTER MIDNIGHT. A MORE BENIGN PERIOD (BLO SCA
THRESHOLDS) THU AFTN THROUGH SAT MRNG AS HIGH PRESSURE BUILDS ACRS
THE REGION. A COLD FRONT MAY BRING ANOTHER ROUND OF SCA CONDS LATE
SAT INTO ERLY SUNDAY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY UNTIL 5 AM EST THURSDAY FOR MDZ021-022.
NC...NONE.
VA...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ048-
     049-061>064-069.
     WINTER WEATHER ADVISORY UNTIL 5 AM EST THURSDAY FOR VAZ072>076.
MARINE...GALE WARNING UNTIL 6 AM EST THURSDAY FOR ANZ650-652-654.
     SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR ANZ656-
     658.
     GALE WARNING FROM 10 PM THIS EVENING TO 4 AM EST THURSDAY FOR
     ANZ656-658.
     SMALL CRAFT ADVISORY UNTIL NOON EST THURSDAY FOR ANZ631-632.
     SMALL CRAFT ADVISORY UNTIL 7 AM EST THURSDAY FOR ANZ633.
     SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR ANZ630.
     GALE WARNING FROM 7 PM THIS EVENING TO 1 AM EST THURSDAY FOR
     ANZ630.

&&

SYNOPSIS...ALB/MAM
NEAR TERM...ALB/MAM
SHORT TERM...ALB/MAM
LONG TERM...BKH
AVIATION...DAP
MARINE...BKH
Hazardous weather outlook, Jan 26, 3:38 PM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
338 PM EST WED JAN 26 2011

MDZ023>025-NCZ012>017-030>032-102-VAZ077-078-084>100-272045-
SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-
GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
338 PM EST WED JAN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

RAIN ENDING AS A PERIOD OF SNOW OR SCATTERED SNOW SHOWERS TONIGHT.
LITTLE OR NO SNOW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-272045-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
338 PM EST WED JAN 26 2011

...GALE WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ656-658-272045-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
338 PM EST WED JAN 26 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ631-632-272045-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
338 PM EST WED JAN 26 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-272045-
CURRITUCK SOUND-
338 PM EST WED JAN 26 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630-272045-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
338 PM EST WED JAN 26 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ060-065>068-070-071-079>083-272045-
PRINCE EDWARD-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-CHESTERFIELD-
HENRICO-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
338 PM EST WED JAN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

RAIN MIXING WITH SLEET...THEN CHANGING TO A PERIOD OF SNOW THIS
EVENING...BEFORE ENDING AS SCATTERED SNOW SHOWERS AFTER MIDNIGHT.
SNOW ACCUMULATION WILL BE MAINLY LESS THAN 1 INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-049-061>064-069-272045-
FLUVANNA-LOUISA-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-POWHATAN-
338 PM EST WED JAN 26 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ072>076-272045-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
338 PM EST WED JAN 26 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL VIRGINIA...THE
MIDDLE PENINSULA OF VIRGINIA AND THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021-022-272045-
DORCHESTER-WICOMICO-
338 PM EST WED JAN 26 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 26, 11:11 AM EST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1111 AM EST WED JAN 26 2011

NCZ012-VAZ060-065-066-079-261715-
BRUNSWICK VA-LUNENBURG VA-MECKLENBURG VA-NORTHAMPTON NC-PRINCE EDWARD
VA-
1111 AM EST WED JAN 26 2011

AT 1108 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY SOLID OF SHOWERS...WITH ISOLATED THUNDERSTORMS FROM 24 MILES
NORTHWEST OF BUFFALO SPRINGS TO 50 MILES SOUTH OF EBONY...OR FROM 14
MILES WEST OF CLOVER TO 11 MILES NORTH OF LINWOOD...MOVING NORTHEAST
AT 40 MPH. THE SHOWERS AND THUNDERSTORMS WILL BE NEAR...
  BUFFALO SPRINGS AROUND 1115 AM EST...
  CLARKSVILLE AROUND 1120 AM EST...
  SKIPWITH AROUND 1130 AM EST...
  SPANISH GROVE AROUND 1135 AM EST...
  ROGERS CORNER AROUND 1140 AM EST...
  PLANTERSVILLE AROUND 1145 AM EST...

A BRIEF PERIOD OF HEAVY RAIN AND GUSTY WINDS TO 30 MPH CAN BE
EXPECTED WITH THESE SHOWERS AND STORMS. ALSO...THERE WILL BE
INFREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

LAT...LON 3668 7870 3670 7865 3690 7850 3708 7846
      3713 7853 3715 7862 3719 7864 3720 7869
      3736 7857 3733 7842 3649 7781 3650 7790
      3655 7791 3653 7846 3655 7875

ALBRIGHT
Special weather statement, Jan 26, 12:30 PM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1230 PM EST WED JAN 26 2011

NCZ012>014-030-VAZ060>062-067>071-079>082-087>089-092-093-096-261830-
AMELIA VA-BERTIE NC-BRUNSWICK VA-CHARLES CITY VA-CHESTERFIELD
VA-CUMBERLAND VA-DINWIDDIE VA-GATES NC-GOOCHLAND VA-GREENSVILLE
VA-HENRICO VA-HERTFORD NC-ISLE OF WIGHT VA-NORTHAMPTON NC-NOTTOWAY
VA-POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-SOUTHAMPTON
VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
1230 PM EST WED JAN 26 2011

AT 1229 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY SOLID LINE OF SHOWERS WITH ISOLATED THUNDERSTORMS FROM RICE
TO 12 MILES SOUTHWEST OF LEWISTON WOODVILLE...OR FROM 7 MILES EAST
OF FARMVILLE TO 14 MILES EAST OF TARBORO...MOVING EAST AT 45 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...
  DEATONVILLE AROUND 1235 PM EST...
  PAINEVILLE AROUND 1240 PM EST...
  TRUXILLO AROUND 1245 PM EST...
  PENDLETON AROUND 1250 PM EST...
  SHILOH AROUND 1255 PM EST...
  PILKINTON AROUND 100 PM EST...

A BRIEF PERIOD OF HEAVY RAIN AND GUSTY WINDS TO 30 MPH CAN BE
EXPECTED WITH THESE SHOWERS AND STORMS. ALSO...THERE WILL BE
INFREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND POSSIBLY SMALL HAIL.

LAT...LON 3606 7733 3609 7731 3611 7725 3615 7728
      3620 7739 3624 7739 3631 7745 3630 7756
      3632 7758 3640 7756 3644 7765 3678 7783
      3696 7802 3702 7801 3702 7808 3733 7842
      3771 7764 3708 7687 3637 7653 3602 7727

ALBRIGHT
Special weather statement, Jan 26, 1:35 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
135 PM EST WED JAN 26 2011

VAZ049-062>064-070>076-078-081>086-088>097-261930-
CAROLINE VA-CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-ESSEX
VA-GLOUCESTER VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-ISLE OF WIGHT
VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER
VA-LOUISA VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-PRINCE GEORGE VA-RICHMOND VA-SOUTHAMPTON
VA-SUFFOLK VA-SURRY VA-SUSSEX VA-WESTMORELAND VA-YORK VA-
135 PM EST WED JAN 26 2011

AT 132 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY SOLID LINE OF SHOWERS WITH EMBEDDED ISOLATED THUNDERSTORMS
FROM GUM SPRING TO DOWNTOWN SUFFOLK...OR FROM 7 MILES EAST OF
HADENSVILLE TO DOWNTOWN SUFFOLK...MOVING NORTHEAST AT 55 MPH. THE
SHOWERS AND STORMS WILL BE NEAR...
  DOWNTOWN RICHMOND AROUND 140 PM EST...
  FREDERICKS HALL AROUND 140 PM EST...
  WRIGHTS CORNER AROUND 145 PM EST...
  WARDS CORNER AROUND 150 PM EST...
  OCEAN VIEW AROUND 155 PM EST...
  YORKTOWN AROUND 200 PM EST...
  NEWTOWN AROUND 205 PM EST...
  TAPPAHANNOCK AND WARSAW AROUND 210 PM EST...

A BRIEF PERIOD OF HEAVY RAIN AND GUSTY WINDS TO 30 MPH CAN BE
EXPECTED WITH THESE SHOWERS AND STORMS. ALSO...THERE WILL BE
INFREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND POSSIBLY SMALL
HAIL.

LAT...LON 3825 7723 3795 7660 3764 7649 3788 7677
      3786 7677 3762 7646 3726 7639 3724 7649
      3712 7626 3695 7641 3695 7642 3722 7665
      3723 7693 3720 7668 3689 7647 3695 7623
      3661 7651 3782 7800 3808 7781 3800 7764

ALBRIGHT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter weather. Local standard time, as filed.

Winter Weather, Amelia

When
January 26, 4:00 PM EST to January 27, 12:00 AM EST
Where
Amelia forecast zone
Reported by
Law Enforcement
Coordinates
37.336, -77.976 (the zone’s center; the record gives no point)

Snowfall amounts generally ranged between one half inch and two inches across the county. Amelia courthouse reported 1.5 inches of snow.

Winter Weather, Caroline

When
January 26, 4:00 PM EST to January 27, 12:00 AM EST
Where
Caroline forecast zone
Reported by
Trained Spotter
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Snowfall amounts generally ranged between one half inch and two inches across the county. Bowling Green and Corbin reported 2.0 inches of snow.

Winter Weather, Chesterfield

When
January 26, 4:00 PM EST to January 27, 12:00 AM EST
Where
Chesterfield forecast zone
Reported by
Trained Spotter

Snowfall amounts generally ranged between one half inch and two inches across the county. Bon Air reported 1.2 inches of snow. Midlothian reported 1.0 inch of snow.

Winter Weather, Cumberland

When
January 26, 4:00 PM EST to January 27, 12:00 AM EST
Where
Cumberland forecast zone
Reported by
Law Enforcement
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

Snowfall amounts generally ranged between one half inch and one inch across the county. Cumberland reported 1.0 inch of snow.

Winter Weather, Essex

When
January 26, 4:00 PM EST to January 27, 12:00 AM EST
Where
Essex forecast zone
Reported by
Trained Spotter

Snowfall amounts generally ranged between one half inch and two inches across the county.

Winter Weather, Fluvanna

When
January 26, 4:00 PM EST to January 27, 12:00 AM EST
Where
Fluvanna forecast zone
Reported by
Trained Spotter
Coordinates
37.842, -78.277 (the zone’s center; the record gives no point)

Snowfall amounts generally ranged between one half inch and two inches across the county. Palmyra reported 2.0 inches of snow.

Winter Weather, Goochland

When
January 26, 4:00 PM EST to January 27, 12:00 AM EST
Where
Goochland forecast zone
Reported by
Trained Spotter
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Snowfall amounts generally ranged between one half inch and two inches across the county. Sandy Hook reported 2.0 inches of snow.

Winter Weather, Hanover

When
January 26, 4:00 PM EST to January 27, 12:00 AM EST
Where
Hanover forecast zone
Reported by
Trained Spotter

Snowfall amounts generally ranged between one half inch and two inches across the county. Mechanicsville reported 1.0 inch of snow.

Winter Weather, Henrico

When
January 26, 4:00 PM EST to January 27, 12:00 AM EST
Where
Henrico forecast zone
Reported by
Trained Spotter

Snowfall amounts generally ranged between one half inch and two inches across the county. City of Richmond reported 1.0 inch of snow.

Winter Weather, King and Queen

When
January 26, 4:00 PM EST to January 27, 12:00 AM EST
Where
King and Queen forecast zone
Reported by
Law Enforcement

Snowfall amounts generally ranged between one half inch and two inches across the county.

Winter Weather, King William

When
January 26, 4:00 PM EST to January 27, 12:00 AM EST
Where
King William forecast zone
Reported by
Law Enforcement

Snowfall amounts generally ranged between one half inch and two inches across the county.

Winter Weather, Lancaster

When
January 26, 4:00 PM EST to January 27, 12:00 AM EST
Where
Lancaster forecast zone
Reported by
Law Enforcement
Coordinates
37.702, -76.420 (the zone’s center; the record gives no point)

Snowfall amounts generally ranged between one half inch and two inches across the county. Lancaster reported 1.0 inch of snow.

Winter Weather, Louisa

When
January 26, 4:00 PM EST to January 27, 12:00 AM EST
Where
Louisa forecast zone
Reported by
Trained Spotter

Snowfall amounts generally ranged between one inch and three inches across the county. Louisa reported 3.0 inches of snow. Bumpass reported 1.0 inch of snow.

Winter Weather, New Kent

When
January 26, 4:00 PM EST to January 27, 12:00 AM EST
Where
New Kent forecast zone
Reported by
Law Enforcement
Coordinates
37.505, -76.997 (the zone’s center; the record gives no point)

Snowfall amounts generally ranged between one half inch and one inch across the county.

Winter Weather, Northumberland

When
January 26, 4:00 PM EST to January 27, 12:00 AM EST
Where
Northumberland forecast zone
Reported by
Law Enforcement
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Snowfall amounts generally ranged between one inch and three inches across the county. Lottsburg reported 3.0 inches of snow.

Winter Weather, Powhatan

When
January 26, 4:00 PM EST to January 27, 12:00 AM EST
Where
Powhatan forecast zone
Reported by
Law Enforcement
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Snowfall amounts generally ranged between one half inch and two inches across the county. Powhatan reported 1.0 inch of snow.

Winter Weather, Prince Edward

When
January 26, 4:00 PM EST to January 27, 12:00 AM EST
Where
Prince Edward forecast zone
Reported by
Trained Spotter
Coordinates
37.224, -78.441 (the zone’s center; the record gives no point)

Snowfall amounts generally ranged between one half inch and one inch across the county. Farmville reported 1.0 inch of snow.

Winter Weather, Richmond

When
January 26, 4:00 PM EST to January 27, 12:00 AM EST
Where
Richmond forecast zone
Reported by
Trained Spotter
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Snowfall amounts generally ranged between one inch and three inches across the county. Warsaw reported 3.0 inches of snow. Haynesville reported 2.8 inches of snow.

Winter Weather, Westmoreland

When
January 26, 4:00 PM EST to January 27, 12:00 AM EST
Where
Westmoreland forecast zone
Reported by
Trained Spotter
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

Snowfall amounts generally ranged between one inch and three inches across the county. Montross reported 3.0 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280476, 280478, 280487, 280495, 280496, 280509, 280515, 280517, 280521, 280524, 280527, 280533, 280540, 280547, 280552, 280555, 280557, 280559, 280561.